Article Text

PDF

Carnitine deficiency associated with long-term pivampicillin treatment: the effect of a replacement therapy regime.
  1. S. J. Rose,
  2. T. C. Stokes,
  3. S. Patel,
  4. M. B. Cooper,
  5. D. J. Betteridge,
  6. J. E. Payne
  1. Brook General Hospital, London, UK.

    Abstract

    A 51 year old female developed a skeletal muscle myopathy after 3 months of pivampicillin therapy. Pivampicillin can cause carnitine deficiency due to the pivalic acid side group. Plasma carnitine content and the patients symptoms failed to improve significantly on discontinuing the drug. Oral carnitine replacement therapy was administered for 6 weeks but the patient's plasma carnitine levels responded only slowly to this treatment. It is suggested that pivampicillin inhibits uptake of carnitine from the gut and may either directly or indirectly depress endogenous carnitine synthesis. In such cases a more aggressive carnitine replacement regime is indicated and pivampicillin should be avoided in patients requiring long-term antibiotic administration.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.